Utah, 2011

High Wind in Utah, October 16, 2011

October 16, 2011 · NWS SLC · 1 event in 1 county or zone

A cold front created gusty winds across northern Utah, with the strongest winds observed in the Great Salt Lake Desert.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front created gusty winds across northern Utah, with the strongest winds observed in the Great Salt Lake Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 16, 7:55 PM MST, 25 minutes earlier.

Area forecast discussion, Oct 16, 7:55 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT SUN OCT 16 2011

.SYNOPSIS...A PACIFIC TROUGH CROSSING THE NORTHERN ROCKIES TONIGHT
WILL SEND A COLD FRONT THROUGH UTAH THIS EVENING THROUGH EARLY
MONDAY. HIGH PRESSURE WILL BRIEFLY RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...WILL BE UPDATING FORECAST TO INCREASE CHANCE OF
PRECIPITATION OVER NORTHERN UTAH TONIGHT.

A COLD FRONT AND ASSOCIATED BAND OF RAIN SHOWERS ARE MOVING
SOUTHEAST ACROSS THE GREAT SALT LAKE. LOOKING LIKE A 930-1000 PM
ARRIVAL IN SALT LAKE METRO WITH RAIN AND GUSTY WINDS OF 40 MPH OR
SO OCCURRING FOR 2-3 HOURS AFTER FRONTAL PASSAGE. THE TRAJECTORY
OF THIS SYSTEM SHOULD SPREAD RAIN AS FAR SOUTH AS UTAH LAKE AFTER
MIDNIGHT.

WINDS WILL BE MORE OF AN ISSUE IN THE WESTERN UINTA BASIN AND
ESPECIALLY THE CASTLE VALLEY AS THE FRONT REACHES THERE AFTER
MIDNIGHT WITH DOWNSLOPING ADDING A BOOST TO WIND SPEEDS. TEND TO
AGREE WITH PREVIOUS SHIFT REGARDING WIND SPEEDS IN WASHINGTON
COUNTY WITH FRONTAL PASSAGE. THUS...HAVE LEFT EXISTING WIND
HIGHLIGHTS ALONE.

ISOLATED SHOWERS COULD BE LINGERING AT SUNRISE ACROSS NORTHERN
UTAH...BUT THIS SYSTEM WILL LEAVE BEHIND A DRY AIR MASS THAT WILL
ALLOW SKIES TO CLEAR OUT BY LATE MORNING.

&&

.AVIATION...COLD FRONT SCHEDULED TO REACH NORTHWEST UTAH BETWEEN
01-03Z. NORTHWEST WINDS WILL LIKELY PERSIST AND PICK UP BEHIND THE
FRONT. CEILINGS EXPECTED TO LOWER ALONG AND BEHIND THE FRONT
GENERALLY BETWEEN 6-7 KFT. A 30 PERCENT CHANCE OF HEAVIER SHOWERS
BEHIND THE FRONT COULD DRIVE CEILINGS LOWER...WITH BRIEF PERIODS OF
CEILINGS NEAR 4 KFT BETWEEN 03-09Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR
     UTZ012.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR
     UTZ011.

WY...NONE.
&&

PUBLIC...POMEROY
AVIATION...POMEROY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 16, 3:04 PM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SUN OCT 16 2011

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
404 PM MDT SUN OCT 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS THE NORTHERN OUTLOOK AREA TONIGHT...
BRINGING FAIRLY WIDESPREAD BUT MOSTLY LIGHT PRECIPITATION TO THE
REGION WITH SNOW LEVELS DROPPING TO 8000 FEET BY MONDAY MORNING.

THE GREATEST IMPACT FROM THIS COLD FRONT IS EXPECTED TO BE STRONG
NORTHWEST WINDS IN THE WESTERN UINTA BASIN AND IN CASTLE COUNTRY
FROM PRICE TO EMERY. WINDS WILL BE STRONG ENOUGH TO BE POTENTIALLY
DAMAGING IN NORTHWEST EMERY COUNTY BETWEEN ABOUT HUNTINGTON AND
EMERY ALONG STATE ROUTE 10 WHERE GUSTS IN EXCESS OF 60 MPH ARE
EXPECTED AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG WINDS WILL PERSIST IN NORTHWESTERN EMERY COUNTY AND
WESTERN DUCHESNE COUNTY THROUGH MONDAY MORNING BEFORE DIMINISHING.

GUSTY WINDS ARE ALSO FORECAST TO REACH WASHINGTON COUNTY MONDAY
MORNING PERSISTING INTO MONDAY NIGHT. THE AFFECTED AREAS WILL
LIKELY INCLUDE INTERSTATE 15 SOUTH OF CEDAR CITY AND NORTH OF ST
GEORGE...NEAR THE ST GEORGE AIRPORT...AND WESTERN WASHINGTON
COUNTY ADJACENT TO THE SOUTHWEST SLOPES OF THE PINE VALLEY AND
BEAVER DAM MOUNTAINS. WIND GUSTS MAY APPROACH 45 MPH IN THESE
AREAS MONDAY INTO EARLY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
October 16, 8:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Causeway sensor in the Dugway mesonet recorded a maximum wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351969.